Texas, 2009

Flash Flood and Flood in Texas, July 20, 2009

July 20, 2009 · NWS FWD · 4 events in 1 county or zone

Thunderstorms developed overnight in a northwest flow pattern aloft. One storm in Freestone County produced hail, wind, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed overnight in a northwest flow pattern aloft. One storm in Freestone County produced hail, wind, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 3:07 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 20, 3:07 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
407 AM CDT MON JUL 20 2009

.DISCUSSION...
CONVECTION HAS BEEN MORE ACTIVE OVERNIGHT THAN WE HAVE SEEN
DURING THE LAST FEW...WITH SCATTERED STRONG THUNDERSTORMS EAST OF
I-35 AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN
COUNTIES TOO. WE WILL CONTINUE TO SEE A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK AS NORTHWESTERLY FLOW ALOFT
PREVAILS. A FEW OF THE STORMS EACH DAY WILL BE CAPABLE OF
BECOMING SEVERE PRODUCING DAMAGING WINDS AND SOME HAIL AS WELL AS
LOCALLY HEAVY RAIN. ANOTHER COLD FRONT IS EXPECTED TO BRIEFLY
MOVE SOUTH INTO THE NORTHERN HALF OF NORTH TEXAS WEDNESDAY BEFORE
LIFTING BACK TO THE NORTH. DRY WEATHER IS EXPECTED THURSDAY
THROUGH SATURDAY. AS A STRONGER SHORTWAVE MOVES ACROSS THE
NORTHERN PLAINS...A STRONGER FRONT IS EXPECTED TO MOVE INTO NORTH
TEXAS SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
SUNDAY INTO MONDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  93  75  93  74  94 /  30  50  30  20  10
WACO, TX              98  74  95  74  96 /  30  40  30  20  10
PARIS, TX             91  70  89  70  91 /  30  50  60  30  20
DENTON, TX            93  73  93  72  92 /  30  50  30  20  10
MCKINNEY, TX          91  72  90  70  93 /  30  50  40  30  10
DALLAS, TX            93  74  92  76  94 /  30  50  30  20  10
TERRELL, TX           93  73  91  73  93 /  30  50  40  30  20
CORSICANA, TX         93  73  92  73  92 /  30  50  30  20  20
TEMPLE, TX            98  75  95  73  95 /  30  40  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/58
Hazardous weather outlook, Jul 20, 3:45 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT MON JUL 20 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
445 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
NORTHERN HALF OF NORTH TEXAS. DAMAGING WINDS...DANGEROUS
LIGHTNING...HAIL AND LOCALLY VERY HEAVY RAINFALL ARE THE MAIN
THREATS....BOTH TODAY AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE THUNDERSTORMS TUESDAY THROUGH WEDNESDAY...MAINLY
EAST OF I-35. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

THUNDERSTORM CHANCES RETURN TO NORTH TEXAS SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 19, 11:06 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1206 AM CDT MON JUL 20 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SE DENTON             33.16N  97.07W
07/19/2009  E1.75 INCH       DENTON             TX   TRAINED SPOTTER

            SPOTTER REPORT OF GOLFBALL HAIL 1 MILE ESE OF THE
            INTERSECTION OF TEASLEY AND ROBINSON ROAD
Special weather statement, Jul 20, 12:33 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 AM CDT MON JUL 20 2009

TXZ135-200700-
HENDERSON TX-
133 AM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL HENDERSON COUNTY

AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GUN BARREL CITY...MOVING SOUTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CANEY CITY...ENCHANTED
OAKS...EUSTACE...GUN BARREL CITY...MALAKOFF AND TOOL.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3219 9588 3213 9609 3236 9624 3236 9607
TIME...MOT...LOC 0633Z 331DEG 25KT 3230 9611
Local storm report, Jul 20, 12:39 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
139 AM CDT MON JUL 20 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     4 E PLANO               33.05N  96.68W
07/19/2009  E58 MPH          COLLIN             TX   PUBLIC

0230 PM     TSTM WND DMG     4 E PLANO               33.05N  96.68W
07/19/2009                   COLLIN             TX   PUBLIC

            NUMEROUS TREE LIMBS AND CAR DEALERSHIP AWNING IN THE
            AIR. METAL ROOF TRYING TO LIFT OFF OF BUILDING.

0244 PM     HAIL             GARLAND                 32.91N  96.63W
07/19/2009  E1.75 INCH       DALLAS             TX   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL IN GARLAND.

0249 PM     HAIL             SACHSE                  32.97N  96.58W
07/19/2009  E1.00 INCH       DALLAS             TX   PUBLIC

0250 PM     HAIL             6 E PLANO               33.05N  96.64W
07/19/2009  E0.75 INCH       COLLIN             TX   AMATEUR RADIO

            INTERSECTION OF 5484 AND MURPHY RD.

0250 PM     HAIL             6 E PLANO               33.05N  96.64W
07/19/2009  E0.75 INCH       COLLIN             TX   AMATEUR RADIO

            INTERSECTION OF 5484 AND MURPHY RD.

0257 PM     HAIL             GARLAND                 32.91N  96.63W
07/19/2009  E1.00 INCH       DALLAS             TX   TRAINED SPOTTER

0345 PM     TSTM WND DMG     3 NW KELLER             32.96N  97.26W
07/19/2009                   TARRANT            TX   NWS EMPLOYEE

            A RESIDENTIAL FENCE WAS BLOWN DOWN BY HIGH WINDS

0345 PM     HAIL             3 NW KELLER             32.96N  97.26W
07/19/2009  E0.75 INCH       TARRANT            TX   NWS EMPLOYEE

0401 PM     TSTM WND GST     KELLER                  32.93N  97.23W
07/19/2009  E60 MPH          TARRANT            TX   TRAINED SPOTTER

            WIND GUSTS UP TO 60 MPH ALONG WITH PEA SIZE HAIL

0515 PM     TSTM WND GST     7 W FORT WORTH          32.75N  97.46W
07/19/2009  E61 MPH          TARRANT            TX   AWOS

            MEASURED AT FT WORTH NAVAL AIRSTATION

0602 PM     HAIL             BERRYVILLE              32.09N  95.47W
07/19/2009  E0.75 INCH       HENDERSON          TX   BROADCAST MEDIA

            PENNY SIZE HAIL IN BERRYVILLE

0604 PM     HAIL             BERRYVILLE              32.09N  95.47W
07/19/2009  E1.00 INCH       HENDERSON          TX   BROADCAST MEDIA

            HAIL SIZE HAS INCREASED TO QUARTERS

0606 PM     HAIL             FRANKSTON               32.06N  95.50W
07/19/2009  E1.75 INCH       ANDERSON           TX   EMERGENCY MNGR

            GOLFBALL SIZE HAIL IN FRANKSTON
Special weather statement, Jul 20, 2:43 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
343 AM CDT MON JUL 20 2009

TXZ147-148-200915-
ANDERSON TX-FREESTONE TX-
343 AM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  FREESTONE COUNTY
  WESTERN ANDERSON COUNTY

AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM FROM 11 MILES NORTH OF FAIRFIELD TO 12 MILES
NORTHWEST OF PALESTINE...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FAIRFIELD...FAIRFIELD LAKE
STATE PARK...RED LAKE...TENNESSEE COLONY AND PALESTINE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3171 9563 3151 9608 3186 9639 3200 9605
      3202 9588
TIME...MOT...LOC 0841Z 329DEG 14KT 3184 9604

The radar

The Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Freestone

When
July 20, 4:24 AM CST
Where
Freestone County, Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.720, -96.170

Penny size hail fell in Fairfield.

Thunderstorm Wind, Freestone

When
July 20, 4:25 AM CST
Where
Freestone County, Fairfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.720, -96.170

A few large trees were split in the city of Fairfield by high winds. One tree on Cotton Street was partially leaning against a house. In addition, the underpinnings of a manufactured home on Old Palestine Road were damaged.

Flash Flood, Freestone

When
July 20, 4:40 AM CST to 7:15 AM CST
Where
Freestone County, 2.43 mi SE of Fairfield to 2.35 mi SE of Fairfield
Cause
Heavy Rain
Property damage
$500
Reported by
Newspaper
Coordinates
31.697, -96.139

Heavy rainfall resulted in high water on County Road 506. The road was left impassable until 9 am.

Flood, Freestone

When
July 20, 7:15 AM CST to 8:00 AM CST
Where
Freestone County, 2.45 mi SE of Fairfield to 2.35 mi SE of Fairfield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.697, -96.139

Residual flooding from heavy rain early in the morning left County Road 506 impassable until 9 am.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186520, 186745, 186919, 186920.